Alert archive / Mississippi / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 173, NWS Mobile, AL

May 17, 2003Wayne County, Mississippi; Choctaw County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at May 17, 2003, 12:49 PM CDT for Wayne County, Mississippi; Choctaw County, Alabama. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 17, 2003, 12:49 PM CDT (17:49 UTC)
Expired
May 17, 2003, 1:30 PM CDT
In force
41 min
Issued by
NWS Mobile, AL
Area
Counties, with a storm outline in the text

Counties Choctaw County, AL, Wayne County, MS

The radar

The Mobile radar (KMOB), 141 km from the middle of the area, began a volume at 17:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 17, 9:20 AM CDTTornado WatchSPC6 hr

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 5.8 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2003-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1346 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2003-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 345 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1346 J/kg
Mixed-layer CIN
-41 J/kg
Mixed-layer LCL
648 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
345 m²/s²
0-3 km storm-relative helicity
339 m²/s²
Significant tornado parameter
2.3
Supercell composite
14.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMOB 171749
SVRMOB
ALC023-MSC153-171830-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
1249 PM CDT SAT MAY 17 2003

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHOCTAW COUNTY IN SOUTHWEST ALABAMA
  WAYNE COUNTY IN SOUTHEAST MISSISSIPPI

* UNTIL 130 PM CDT

* AT 1249 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES EAST OF WOODWARDS...MOVING NORTHEAST AT
  40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  GRETNA...ISNEY BY 1255 PM CDT
  MELVIN...EVANSBORO BY 105 PM CDT
  WATER VALLEY BY 110 PM CDT
  NEEDHAM BY 115 PM CDT

STRONG DAMAGING WIND...LARGE HAIL...AND HEAVY RAIN ARE LIKELY WITH
THIS STORM.  IF IN THE PATH OF THIS STORM...TAKE COVER IN A STURDY
SHELTER UNTIL THE STORM HAS PASSED.

A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER...
SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH
LITTLE OR NO ADVANCE WARNING. REMAIN CALM BUT BE ALERT FOR RAPIDLY
CHANGING WEATHER CONDITIONS.

LAT...LON 3172 8873 3163 8854 3222 8811 3234 8836

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 5:17 AM CDT, 7 hours 32 minutes earlier.

Area forecast discussion, May 17, 5:17 AM CDT, 7 hours 32 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MOBILE AL
517 AM CDT SAT MAY 17 2003

...QUICK UPDATE TO ADD PATCHY FOG TO EASTERN ZONES...SHOULD
DISSIPATE SHORTLY AFTER SUNRISE...

REST THE SAME...
LATEST SFC MAP SHOWS LOW PRESSURE CENTERED OVER WESTERN ARKANSAS
WITH TRAILING FRONTAL BOUNDARY EXTENDING SOUTH AND THEN WEST OVER
EASTERN AND CENTRAL TX. TO THE E AND NE BLOCKING RIDGE CONTINUES TO
BUILD SOUTHWARD AS MID TO UPPER RIDGE BUILDS ACROSS MUCH OF THE
EASTERN U.S. KEEPING DEEP LOW TO THE W...EVENTUALLY TURNING SOUTH
AND WEAKENING...AS PROGGED...TAKING A SOUTHERN TRACK ACROSS COASTAL
LA THEN SOUTH INTO THE NORTH CENTRAL GULF BEFORE FILLING INTO A WEAK
TROF. AS THIS SYSTEM NEARS THE COAST ON SUN INCREASED LIFT AND
MOISTURE EAST OF THE CENTER WILL ALLOW FOR BETTERED RAIN CHANCES
MOSTLY OVER WESTERN SECTIONS OF THE CWFA SUNDAY AND SUNDAY NIGHT.
LATEST SOUNDINGS NEAR THE CENTRAL COAST CONTINUE TO SHOW LIMITED
MOISTURE IN THE LOW TO MID LAYERS WITH PWS AROUND 1.2 IN. SUGGESTING
MAYBE BRIEF SHOWER OR SPRINKLE IN THE SHORT TERM OR THROUGH MIDNIGHT
TONIGHT...THEN BECOMING BETTERED DEVELOPED BY EARLY SUNDAY
ESPECIALLY TO THE WEST.

LATEST MODEL SOLUTIONS DIFFER SOMEWHAT WITH THE TRACK OF THIS LOW
WITH THE ETA TAKING THIS SYSTEM EASTWARD ACROSS MUCH OF THE CWFA
THROUGH 00Z MON. BELIEVE AS SFC RIDGE ALONG THE EAST COAST BUILDS
SOUTHWARD DEEP LOW WILL EVENTUALLY TURN SOUTH LEADING ME TO BELIEVE
THE GFS SOLUTION OVER THE ETA. WITH THIS WILL CONTINUE WITH SLIGHT
CHANCE POPS ACROSS SW AL AND NWFL TODAY AND TONIGHT...WITH SCATTERED
POPS OVER INLAND SECTIONS OF SE MS. FOR SUN AS DEEP LOW NEARS THE
COAST INCREASED MOISTURE ADVECTION IN THE MID LEVELS WILL ALLOW FOR
BETTER CONVERGE FOR MOST AREAS IN THE CWFA...BEGINNING BY EARLY
AFTERNOON CONTINUING THROUGH ABOUT 06Z MON. LATER IN THE PD RIDGING
CONTINUES TO AMPLIFY FROM THE EAST AND NORTHEAST GIVING WAY TO A
CONTINUED DRY PATTERN THROUGH TUE FOR MOST OF THE AREA. BY WED
MIDDAY WEAK FRONTAL BOUNDARY FROM NEXT S/W MOVING ACROSS THE CENTRAL
AND EASTERN CONUS WILL MOVE SOUTH INTO THE CWFA DISSIPATING BEFORE
IT REACHES THE COAST. WITH WEAK SFC FEATURE IN PLACE BY MIDWEEK AND
CONTINUED FLOW FROM OFF THE GULF RAIN CHANCES WILL LIKELY INCREASE
ACROSS THE  REGION BY MIDWEEK AS A SERIES OF WEAK MIDLEVEL IMPULSES
ALSO TRACK EASTWARD ACROSS THE DEEP SOUTH.

MARINE...WINDS UP A BIT FROM YESTERDAY...LIKELY A REFLECTION OF
INCREASED RIDGING TO THE EAST AND LOW CENTER NEARING FROM THE WEST.
BELIEVE THIS PATTERN WILL HOLD THROUGH MUCH OF THE WEEKEND GIVING
WAY TO SLIGHTLY HIGHER WINDS AND SEAS THAN EARLIER ANTICIPATED. AT
THIS TIME NO ADVISORIES ARE EXPECTED.

FIRE...NO CONCERNS.

/32

.PRELIMINARY TEMPS / POPS...
MOBILE     89 74 84 72 / 10 20 60 20
PENSACOLA  87 76 85 73 / 10 10 50 30
DESTIN     85 76 84 74 / 10 10 50 30
EVERGREEN  90 71 87 69 / 10 20 60 30
WAYNESBORO 89 71 83 68 / 40 40 70 20
CAMDEN     90 70 86 67 / 20 20 60 30

.MOB...
AL...NONE.
FL...NONE.
MS...NONE.
Hazardous weather outlook, May 17, 4:30 AM CDT, 8 hours 19 minutes before
ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-171700-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
430 AM CDT SAT MAY 17 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR INLAND SOUTHEAST MISSISSIPPI...
SOUTHWEST ALABAMA...AND THE WESTERN FLORIDA PANHANDLE.

.DAY ONE...(TODAY AND TONIGHT)

A DEEP AREA OF LOW PRESSURE OVER WESTERN ARKANSAS WILL DRIFT SOUTH
TO THE LOUISIANA COAST THROUGH SUNDAY. AS THE LOW NEARS SCATTERED TO
NUMEROUS SHOWERS AND THUNDERSTORMS WILL BECOME BETTER DEVELOPED
ACROSS MUCH OF THE CENTRAL GULF COAST REGION. DUE TO CONTINUED DRY
AIR IN THE MID LEVELS OF THE ATMOSPHERE COMBINED WITH MARGINALLY
HIGH INSTABILITIES AT THE SURFACE SOME THUNDERSTORMS COULD BE STRONG
TO SEVERE...ESPECIALLY OVER INLAND SECTIONS OF SOUTHEAST
MISSISSIPPI. LARGE HAIL...DAMAGING WINDS AND ISOLATED TORNADOES WILL
BE THE MAIN THREAT.

THERE WILL BE A MODERATE RISK FOR DANGEROUS RIP CURRENTS ALONG AREA
BEACHES TODAY. SWIMMERS ARE ADVISED TO PAY CLOSE ATTENTION TO FLAGS
POSTED ALONG BEACHES.

.DAYS TWO THROUGH SEVEN...(SUNDAY THROUGH MONDAY)

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS CAN BE EXPECTED
ACROSS MUCH OF THE CENTRAL GULF REGION ON SUNDAY. LARGE
HAIL...DAMAGING WINDS AND ISOLATED TORNADOES WILL BE THE MAIN
THREAT. A STRONGER WEATHER SYSTEM IS EXPECTED TO AFFECT THE AREA BY
THE MIDDLE OF NEXT WEEK.  OTHERWISE...NO HAZARDOUS OR SEVERE WEATHER
IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

EMERGENCY MANAGEMENT AND STORM SPOTTER ACTIVATION FOR SEVERE WEATHER
OPERATIONS SHOULD NOT BE NEEDED.

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 6:23 PM CDTSevere Thunderstorm WarningMOBWayne37 min
May 17, 6:31 PM CDTSevere Thunderstorm WarningMOBWayne29 min
May 17, 6:44 PM CDTTornado WarningMOBWayne31 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2003Severe Thunderstorm Warnings in Alabama, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.